Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

My three year old boy has had type 1 diabetes, diagnosed at the age of 10 months. Is is true that when my child becomes extremely upset that it affects his blood sugar? The reason why I'm asking this is because about a year and a half ago, he suffered a seizure, and at that time his sugar level was 150 mg/dl [mmol/L]. It was traumatic for my son, and the doctors never knew why he had one, no reason whatsoever. He didn't ate anything poisonous, his sugar was normal, and the only thing I remember about that day is that he was very, very upset. He was very fussy and cried a lot, then fell asleep and right after that he had a seizure. Does this make any sense?


Stress can certainly raise blood sugars. it is a common source of falsely high fasting blood sugars when small children are confronted with the prospect of a venipuncture. In the case of your son though, I think that it is probable that his seizure was actually due to hypoglycemia, but, by the time his blood sugar was measured, the body's counterregulatory hormones had brought his glucose levels back to slightly above normal.

You should talk to your son's diabetes team about how to prevent this happening again. Briefly, you need to do a number of blood sugars throughout the 24 hour periods, so that you can see if his blood sugar is running low at any particular time. This should include a few tests in the early morning, and you should try to see if any low blood sugars are related to taking an unexpected amount of exercise or eating less. In any case, your son's doctor also needs to decide whether there should be a change in the amount or type of insulin that is being given.


Original posting 21 Mar 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.